Treatment with verapamil for restoration of sinus rhythm in atrial fibrillation with rapid ventricular response: A case report.
Medicine (Baltimore). 2019 Jun;98(23):e15892
Authors: Wang X, Lin Y, Chen L, Liang D, Lin J, Qi G, Tian W
RATIONALE: Atrial fibrillation (AF) is a common arrhythmia disease that can cause thromboembolic disease and/or heart failure, resulting in increased mortality. Propafenone, amiodarone, and flecainide are recommended for converting AF to sinus rhythm. Beta blockers, verapamil, diltiazem, and digoxin are recommended for controlling AF with fast ventricular rate (VR). In this case report, we found that verapamil successfully converted AF into sinus rhythm.
PATIENT CONCERNS: A 92-year-old woman presented with fast VR AF with a history of coronary heart disease, hypertension, and diabetes.
DIAGNOSES: Verapamil can successfully convert AF into sinus rhythm.
INTERVENTIONS AND OUTCOMES: The patient was treated with amiodarone or propafenone, yet still had AF. After stopping amiodarone and propafenone, the patient was given verapamil to control the VR, and following 9 days of treatment the patient switched to sinus rhythm. When verapamil treatment was stopped, the patient experienced AF recurrence. Upon receiving verapamil again, the AF again converted into sinus rhythm.
LESSONS: For the treatment of AF, nondihydropyridine calcium antagonists can be tried in the absence of antiarrhythmic drugs.
PMID: 31169698 [PubMed - in process]